Introduction. Severe mixed-blocker and calcium channel blocker intoxication presents a significant risk for patient mortality. Although treatment is well-established, it sporadically fails to support the patient through massive overdoses, thus requiring non-conventional treatments. We report the use of extra-corporeal life support in a patient with refractory hemodynamic impairment due to multi-drug intoxication. Although sometimes used in clinical practice, extra-corporeal membrane oxygenation for intoxications has rarely been reported. Case presentation. A 36-year-old Caucasian man presented to our hospital with refractory hypotension, severe cardiac insufficiency and multi-organ failure due to mixed intoxication with atenolol, nifedipine, Lacidipine and sertraline. Together with standard treatment, we performed extra-corporeal membrane oxygenation to overcome refractory cardiogenic shock and lead the patient to achieve a full recovery. Conclusion: Standard of care for -blocker and calcium channel blocker intoxication is well-defined and condensed into protocols of treatment. Although aimed at clearing the noxious agents from the patient's system, standard measures may fail to provide adequate hemodynamic support to allow recovery. In selected cases, extra-corporeal membrane oxygenation could be considered a bridge to drug clearance while preventing multi-organ failure due to profound shock. © 2011 Rona et al; licensee BioMed Central Ltd.

Rona, R., Cortinovis, B., Marcolin, R., Patroniti, N., Isgr, S., Marelli, C., et al. (2011). Extra-corporeal life support for near-fatal multi-drug intoxication: A case report. JOURNAL OF MEDICAL CASE REPORTS, 5(1), 231 [10.1186/1752-1947-5-231].

Extra-corporeal life support for near-fatal multi-drug intoxication: A case report

CORTINOVIS, BARBARA;MARCOLIN, ROBERTO;PATRONITI, NICOLO' ANTONINO;MARELLI, CHIARA;FUMAGALLI, ROBERTO
2011

Abstract

Introduction. Severe mixed-blocker and calcium channel blocker intoxication presents a significant risk for patient mortality. Although treatment is well-established, it sporadically fails to support the patient through massive overdoses, thus requiring non-conventional treatments. We report the use of extra-corporeal life support in a patient with refractory hemodynamic impairment due to multi-drug intoxication. Although sometimes used in clinical practice, extra-corporeal membrane oxygenation for intoxications has rarely been reported. Case presentation. A 36-year-old Caucasian man presented to our hospital with refractory hypotension, severe cardiac insufficiency and multi-organ failure due to mixed intoxication with atenolol, nifedipine, Lacidipine and sertraline. Together with standard treatment, we performed extra-corporeal membrane oxygenation to overcome refractory cardiogenic shock and lead the patient to achieve a full recovery. Conclusion: Standard of care for -blocker and calcium channel blocker intoxication is well-defined and condensed into protocols of treatment. Although aimed at clearing the noxious agents from the patient's system, standard measures may fail to provide adequate hemodynamic support to allow recovery. In selected cases, extra-corporeal membrane oxygenation could be considered a bridge to drug clearance while preventing multi-organ failure due to profound shock. © 2011 Rona et al; licensee BioMed Central Ltd.
Articolo in rivista - Articolo scientifico
extra-corporeal membrane oxygenation, intoxication, calcium channel blocker,cri
English
231
Rona, R., Cortinovis, B., Marcolin, R., Patroniti, N., Isgr, S., Marelli, C., et al. (2011). Extra-corporeal life support for near-fatal multi-drug intoxication: A case report. JOURNAL OF MEDICAL CASE REPORTS, 5(1), 231 [10.1186/1752-1947-5-231].
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/10281/75075
Citazioni
  • Scopus 13
  • ???jsp.display-item.citation.isi??? ND
Social impact